Recalls

Warning of potential serious injury, death issued on dialysis device

Prescription medical devices used to treat pediatric and adult patients with kidney failure are being recalled by the Food and Drug Administration (FDA) because the devices may cause serious breathing and heart problems that can result in serious injury or death. The Class 1 recall involves Baxter HomeChoice and HomeChoice PRO Automated Peritoneal Dialysis Systems that have been in distribution since 1994. A Class 1 recall is the most serious type of recall issued by the FDA and involves situations in which there is reasonable probability that use of the products will cause serious adverse health consequences or death.

In peritoneal dialysis, a catheter is used to fill the abdomen with a cleaning liquid. The walls of the abdominal cavity are lined with a membrane called the peritoneum, which allows waste products and extra fluid to pass from the blood into the dialysis solution. These wastes and fluid then leave the body when the dialysis solution is drained. This fill-drain process is typically needed several times during a treatment. Automated peritoneal dialysis systems, like the recalled HomeChoice devices, can be programmed to deliver and remove several cycles of the prescribed dialysis solutions.

The recall was initiated because of reports of serious injuries and at least one death associated with increased volume, or overfill, of the abdominal cavity, also known as Increased Intraperitoneal Volume (IIPV). IIPV can cause serious breathing and heart problems that can lead to serious injury or death from conditions such as abdominal wall and/or diaphragmatic hernias, hydrothorax, heart failure, acute hypertension, pulmonary edema, decreased pulmonary function, pericardial effusion, and peritonitis.

While a recall was issued, Baxter is not removing the product from the market. Rather, Baxter is notifying clinicians to weigh the risks and benefits to continued use of the devices by their patients versus other forms of dialysis therapy. Prescription settings also should be reviewed. The FDA urges health care professionals to increase monitoring of children and non-verbal patients as they may be at increased risk due to their smaller size or inability to communicate. Critically ill patients and patients with pulmonary and hemodynamic instability are also at greater risk. If any signs of IIPV are noticed during treatment, the devices should be stopped, manual drain should be initiated, and a doctor should be contacted immediately.

Any adverse reactions to this or any other device should be reported to the FDA’s MedWatch Adverse Event Reporting program at www.FDA.gov/MedWatch.